Alert archive / Colorado / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 144, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 12, 2013, 4:43 PM MDT for Arapahoe County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2013, 4:43 PM MDT (22:43 UTC)
- Expired
- Jul 12, 2013, 5:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Arapahoe County, CO
The radar
The Denver radar (KFTG), 23 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3042 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:45 PM MDT, 58 minutes earlier.
Area forecast discussion, Jul 12, 3:45 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 345 PM MDT FRI JUL 12 2013 .SHORT TERM...CONVECTION IS GOING OVER THE MOUNTAINS AND FOOTHILLS RIGHT NOW...BUT NOTHING BELOW 6000 FEET. CELLS ARE MOVE ABOUT 20 MPH TO NORTHEAST. DEW POINTS ACROSS THE ENTIRE CWA ARE STILL IN THE UPPER 40S F TO UPPER 50S F. MODELS HAVE THE UPPER RIDGE CENTERED OVER SOUTHWESTERN KANSAS TONIGHT INTO SATURDAY ...THEN IT SLIDES A BIT WESTWARD INTO COLORADO BY SATURDAY AFTERNOON LATE. THE FLOW ALOFT WILL STAY WEAK SOUTHWESTERLY FOR THE CWA. THE QG VERTICAL VELOCITY FIELDS SHOW WEAK UPWARD SYNOPTIC SCALE ENERGY OVER THE CWA TONIGHT AND SATURDAY. NORMAL DIURNAL WIND TRENDS ARE EXPECTED TONIGHT AND SATURDAY. FOR MOISTURE... CROSS SECTIONS SHOW PLENTY FOR THE CWA TONIGHT AND SATURDAY. PRECIPITABLE WATER VALUES ARE IN THE 1.00 TO 1.30 INCH RANGE FOR PLAINS AND FOOTHILLS TONIGHT AND SATURDAY. THE BOUNDARY LAYER DEW POINT PROGGS FROM SEVERAL MODELS KEEP UPPER 40S F TO LOWER 60S F READINGS OVER THE CWA TONIGHT AND SATURDAY. THERE IS PRETTY DECENT CAPE PROGGED ON SATURDAY...SOME AREAS WITH UP TO 2000J/KG. THE QPF FIELDS SHOW MEASURABLE RAINFALL FOR ALL THE CWA THIS EVENING...THE BEST OVER THE HIGH COUNTY...AND ON THE GFS. THERE ARE PRETTY DECENT AMOUNTS INDICATED OVER THE MOUNTAINS AND FOOTHILLS FOR SATURDAY AFTERNOON AS WELL. OVERALL...WILL KEEP "CHANCE"S GOING THIS EVENING FOR THE CWA. WILL GO THE SAME FOR SATURDAY AFTERNOON. FOR TEMPERATURES...SATURDAY'S HIGHS LOOK TO COME DOWN 1-2 C. .LONG TERM...THE CHANCE OF STORMS WILL CONTINUE ACROSS THE AREA SATURDAY EVENING....BEFORE GRADUALLY DECREASING AROUND MIDNIGHT. WITH PRECIPITABLE WATER VALUES CLOSE TO 9 TENTHS OF AN INCH OVER THE MOUNTAINS AND AROUND 1.25 INCHES ACROSS THE PLAINS...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SOME OF THE STORMS. FOOTHILL AREAS WILL NEED TO BE MONITORED ONCE AGAIN...ESPECIALLY RECENT BURN AREAS. OVERNIGHT...A FEW STORMS WILL STILL BE POSSIBLE OVER THE MOUNTAINS. OTHERWISE...SKIES WILL GRADUALLY CLEAR. CLOUD COVER WILL KEEP MIN TEMPERATURES FAIRLY MILD. ON SUNDAY...MODELS CONTINUE TO BRING CLOSED LOW WESTWARD FROM THE CENTRAL PLAINS...WITH THE CENTER OVER WESTERN KANSAS NORTHWEST OKLAHOMA. RATHER UNUSUAL MOVEMENT. THIS LOW PUSHES THE CENTER OF THE HIGH NEAR THE FOUR CORNERS. WEAK SOUTHWEST FLOW ALOFT PREVAILS...WITH 7H FLOW EASTERLY. SUBTROPICAL MOISTURE WILL CONTINUE TO STREAM ACROSS THE AREA WITH MODELS SHOWING UPSLOPE TO AROUND 700 MB. IN ADDITION...A WEAK FRONT MOVES ACROSS THE PLAINS WHICH INCREASES UPSLOPE. THIS WILL PROVIDE FOR A BETTER CHANCE FOR THUNDERSTORMS. WITH LITTLE CHANCE IN PRECIPITABLE WATER...LOCALLY HEAVY RAIN WILL AGAIN BE A CONCERN WITH THE FOCUS IN AND NEAR THE FOOTHILLS PARTICULARLY THOSE RECENT BURN AREAS. WITH THE INCREASE IN CLOUD COVER...TEMPERATURES TO BE COOLER WITH HIGHS BELOW NORMAL. FOR MONDAY...MODELS SHOW UPPER LOW CONTINUING ITS TREK WESTWARD AND CENTERED NEAR THE TEXAS AND OKLAHOMA PANHANDLES. MEANWHILE THE CENTER OF THE HIGH ENDS UP IN SOUTHERN UTAH. THIS PATTERN WILL PROVIDE A GOOD EASTERLY FLOW EAST OF THE DIVIDE WHILE CONTINUE TO BRING SUBTROPICAL MOISTURE INTO COLORADO. OVERALL PATTERN WILL STILL BE UNSETTLED WITH AT LEAST A CHANCE OF THUNDERSTORMS. THREAT OF HEAVY RAIN WILL PERSIST WITH PRECIPITABLE WATER VALUES IN EXCESS OF AN INCH ACROSS THE PLAINS AND AROUND EIGHT TENTHS OF AN INCH OVER THE MOUNTAINS. AIRMASS COOLER WITH HIGHS BELOW NORMAL. ON TUESDAY...MODELS HAVE WEAKENING UPPER LOW OVER EASTERN NEW MEXICO CENTERED IN BROAD UPPER HIGH. APPEARS THAT THERE IS SOME DECREASE IN THE SUBTROPICAL MOISTURE...WITH THE BULK ACROSS THE GREAT BASIN AND WESTERN COLORADO. THERE IS ALSO SOME DECREASE IN PRECIPITABLE WATER AS WELL. STILL LOOKING A BIT UNSETTLED WITH PERHAPS A DECREASE IN THE CHANCES OF THUNDERSTORMS. TEMPERATURES TO REMAIN COOL AND BELOW NORMAL. FOR THE LATER DAYS...WEDNESDAY THROUGH FRIDAY...UPPER RIDGE TO REESTABLISH ITSELF AS REMNANTS OF THE UPPER LOW MOVES INTO MEXICO. SUBTROPICAL MOISTURE CONTINUES TO DECREASE OVER THE AREA...STILL ENOUGH FOR SOME CHANCE OF THUNDERSTORMS...MAINLY OVER THE MOUNTAINS AND FOOTHILLS. TEMPERATURES TO SLOWLY WARM WITH HIGHS NEAR NORMAL BY FRIDAY. && .AVIATION...CURRENT TAF LOOKS OK...ALTHOUGH TEMPO GROUP FOR TSRA MAY NEED TO BE EXTENDED INTO THE EVENING A BIT. HEAVY RAIN WILL BE THE MAIN ISSUE. SATURDAY AFTERNOON LOOKS SIMILAR. && .HYDROLOGY...SO FAR THIS AFTERNOON...GAUGE DATA INDICATED THAT 0.80 INCHES OF RAIN HAS FALLEN IN ONE HOUR OVER SOME FOOTHILLS LOCATIONS. ONE INCH OF RAIN IN A HALF HOUR IS POSSIBLE WITH THE HEAVIEST STORMS THIS EVENING...ESPECIALLY OVER THE FOOTHILLS... IMMEDIATE PLAINS...AND PALMER RIDGE. PATTERN CHANGES LITTLE SATURDAY AND SUNDAY...WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. FOOTHILL AREAS WILL NEED TO BE MONITORED...ESPECIALLY THE RECENT BURN AREAS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RJK LONG TERM....D-L AVIATION...RJK
Hazardous weather outlook, Jul 12, 10:21 AM MDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1021 AM MDT FRI JUL 12 2013 COZ030>051-131630- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1021 AM MDT FRI JUL 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND FOOTHILLS AROUND NOONTIME. THE SCATTERED STORMS WILL SPREAD OVER THE ADJACENT PLAINS BY AFTERNOON AND CONTINUE THIS EVENING. HEAVY RAIN IS EXPECTED ALONG WITH WIND GUSTS UP TO 45 MPH. RAINFALL RATES UP TO ONE INCH IN 30 MINUTES ARE POSSIBLE WITH THE STRONGEST STORMS. THE FIRE BURN AREAS WILL BE SUSCEPTIBLE TO FLASH FLOODING DUE TO SLOW STORM MOTIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP SATURDAY AND AGAIN SUNDAY AS SUBTROPICAL MOISTURE CONTINUES TO STREAM UP FROM THE DESERT SOUTHWEST. THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...PARTICULARLY IN AND NEAR THE FRONT RANGE. TEMPERATURES WILL COOL TO BELOW NORMAL BY SUNDAY. THE SUBTROPICAL MOISTURE WILL GRADUALLY DECREASE MONDAY AND TUESDAY WITH A DECREASING CHANCE OF THUNDERSTORMS...BUT TEMPERATURES ARE LIKELY TO REMAIN BELOW AVERAGE. WARMER AND DRIER CONDITIONS SHOULD THEN RETURN TO THE OUTLOOK AREA FOR WEDNESDAY AND THURSDAY UNDER A RIDGE OF HIGH PRESSURE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER REPORTS OF HEAVY RAINFALL AND FLOODING WILL BE APPRECIATED.
In the hours before
Special weather statement, Jul 12, 12:50 PM MDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 1250 PM MDT FRI JUL 12 2013 COZ034-035-121915- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- 1250 PM MDT FRI JUL 12 2013 AT 1247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEDERLAND...OR 32 MILES NORTHWEST OF DENVER...MOVING NORTHEAST AT 20 MPH. THE STORM COULD PRODUCE FROM A QUARTER TO ONE HALF INCH OF RAINFALL IN LESS THAN 30 MINUTES. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... NEDERLAND...WARD...SALINA...CRISMAN...GOLD HILL...WALLSTREET... SUMMERVILLE...SUNSHINE AND ELDORA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL MAY OCCUR WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING IN THE FOUR MILE BURN AREA. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3995 10545 3997 10563 4009 10556 4008 10531 TIME...MOT...LOC 1847Z 206DEG 17KT 3998 10547 COOPER
Special weather statement, Jul 12, 1:54 PM MDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 154 PM MDT FRI JUL 12 2013 COZ034>036-122015- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- 154 PM MDT FRI JUL 12 2013 THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILPIN AND SOUTHERN BOULDER COUNTIES UNTIL 215 PM MDT. AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER NEDERLAND...OR 31 MILES NORTHWEST OF DENVER...MOVING NORTHEAST AT 20 MPH. BRIEF HEAVY RAINFALL...FROM ONE QUARTER TO ONE HALF INCH IN LESS THAN 30 MINUTES...AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. FLASH FLOODING WILL BE POSSIBLE IN THE FOUR MILE BURN AREA IF THE STORM INTENSIFIES. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... THE FOUR MILE BURN AREA...NEDERLAND...SALINA...CRISMAN...GOLD HILL...WALLSTREET... SUMMERVILLE...SUNSHINE AND ELDORA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3992 10545 3992 10556 4008 10550 4008 10531 TIME...MOT...LOC 1950Z 206DEG 17KT 3997 10548 COOPER
Special weather statement, Jul 12, 2:03 PM MDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 203 PM MDT FRI JUL 12 2013 COZ035-038-122030- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- 203 PM MDT FRI JUL 12 2013 AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER MISHAWAKA...OR 18 MILES NORTHWEST OF FORT COLLINS...MOVING NORTHEAST AT 20 MPH. THE STORM MAY PRODUCE BRIEF HEAVY RAIN...UP TO ONE QUARTER INCH IN 30 MINUTES...WIND GUSTS TO 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... THE HIGH PARK BURN AREA...MISHAWAKA AND POUDRE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. MINOR FLOODING MAY ALSO OCCUR IN THE HIGH PARK BURN AREA. && LAT...LON 4060 10536 4060 10549 4073 10545 4073 10527 TIME...MOT...LOC 2000Z 206DEG 16KT 4068 10539 COOPER
Local storm report, Jul 12, 3:40 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
340 PM MDT FRI JUL 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM FLASH FLOOD 1 NW MISHOWAKA 40.70N 105.38W
07/12/2013 LARIMER CO TRAINED SPOTTER
DUE TO MUDSLIDES FROM HEAVY RAIN IN THE HIGH PARK BURN
AREA, HIGHWAY 14 HAS BEEN CLOSED AT HIGHWAY 287
&&
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:53 PM MDT | Areal Flood Advisory | BOU | Clear Creek | 82 min |
| Jul 12, 12:50 PM MDT | Special Weather Statement | BOU | Boulder | 25 min |
| Jul 12, 1:54 PM MDT | Special Weather Statement | BOU | Boulder | 21 min |
| Jul 12, 2:03 PM MDT | Special Weather Statement | BOU | Larimer | 27 min |
| Jul 12, 2:11 PM MDT | Areal Flood Advisory | BOU | Boulder | 3 hr |
| Jul 12, 2:15 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jul 12, 2:22 PM MDT | Flash Flood Warning | BOU | Boulder | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.